Maryland, 2020

Damaging Winds in Maryland, August 6, 2020

August 6, 2020 · NWS LWX · 4 events in 2 counties and zones

A slow-moving warm front sparked multiple rounds of isolated severe thunderstorms across the Middle Atlantic on Thursday, August 6th, 2020. The first moved through the greater DC metro area during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A slow-moving warm front sparked multiple rounds of isolated severe thunderstorms across the Middle Atlantic on Thursday, August 6th, 2020. The first moved through the greater DC metro area during the early morning hours. The second was a supercell that moved across the southern Shenandoah River Valley and central Virginia Piedmont, causing significant damage and unusually large hail for so late in the season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 8:26 PM EST, 6 hours 34 minutes earlier.

Area forecast discussion, Aug 5, 8:26 PM EST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
926 PM EDT Wed Aug 5 2020

.SYNOPSIS...
A cold front stalled just to the south of the region today
will begin to slowly push back north across the region through
the end of the week. Brief high pressure builds in for the first
half of the weekend, before unsettled conditions return later
Sunday into the beginning of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Weak front stretches from southern Maryland to central and
southern Virginia this evening. Even though one storm briefly
became stronger moving off the Blue Ridge, the main concern
through tonight will be hydro related. A weak shortwave tracking
to the northeast is interacting with the front and a deeper
moisture discontinuity and instability gradient to spark
showers and storms this evening. Training storms have been
observed in central and southern Virginia, and it's a
possibility in our forecast area too, especially since the
propagation vectors also parallel the Blue Ridge and motions
will be slow. That said, none of the individual heavy rain
forecast parameters or advection/dynamic features are screaming
excessive rainfall. There is a CAM signal of localized 2-3"
totals...though they could certainly be overdone since so far,
convection in our area has been weaker outside of the one
stronger storm. One hour flash flood guidance is around 1-1.5
inches across north central Virginia/Blue Ridge vicinity (where
radar and model guidance suggests the highest coverage), so am
very carefully considering a Flash Flood Watch. Will be
monitoring trends over the next hour or so to make this
determination.

General thinking is that any activity should weaken as it
advects northward later tonight, but may be sustained in some
form by the shortwave. Have capped PoPs at 50% for now since
coverage is uncertain. Thunder should be less common, though a
few storms could occur mainly south and east of the DC metro
area. Lower clouds and perhaps some fog will also develop,
especially closer to the stalled front. Low temperatures will
range through the 60s to lower 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The boundary will continue to lift northward throughout the day
on Thursday, and likely stall somewhere over central VA into
southern MD. With upper-level energy approaching from the west,
and the surface frontogenesis over the area, showers and storms
are likely on Thursday afternoon evening near/along this frontal
boundary. Moist air will be funneling back into the region south
of this boundary, and given the orientation of the frontal
boundary compared to the mid-upper level flow, flooding could
become an issue (more on that in the hydrology section below).

The weak frontal boundary will continue slowly migrating
northward Thursday night through Friday night as it gradually
falls apart. However, a shortwave will be moving overhead. Thus,
despite the diminished surface forcing, the increased upper
level support should result in more showers and thunderstorms
through the end of the week. The risk of clouds and rain will
continue to keep temps lower, with highs in the low-mid 80s
overall. Despite the cooler temps, dew points in the lower 70s
will make it feel quite humid. The high moisture content will
continue to result in a risk of isolated flooding from
thunderstorms.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A stalled boundary that has been near the area starts to shift
southeastward away from the region on Saturday. A few showers and
thunderstorms will continue to be possible on Saturday but the main
threat area should be focused over central Virginia and southern
Maryland closer to the boundary. The front should finally shift away
from our area by Sunday and high pressure brief builds over our
region. A westerly flow aloft combined with a weak northerly flow at
the surface should help limit temperatures this weekend to the mid
to upper 80s with over night lows in the 60s and lower 70s.

Another boundary is forecast to move into our area and stall during
the early parts of next week. Multiple shortwaves will lead to
continued chances for showers and thunderstorms both Monday and
Tuesday. A westerly flow aloft may limit the coverage of storms as
dry air gets pulled into the system. Temperatures should trend
upwards into the lower 90s as we remain mainly on the warm side of
the boundary.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Upper level disturbance is kicking off some convection in
central Virginia near a stalled front this evening. This
obviously gives CHO the best chance of seeing a storm, but
coverage is in question, so didn't put specific impacts in the
TAF for now. Remnant showers (low risk of a rogue storm) may
continue northeastward across the metro areas late tonight into
early Thursday, but again, coverage and intensity are in
question and thus did not try to get too specific.

A little higher certainty exists for low cloud development
close the stalled front. BWI/MTN are least likely to be
affected, with MVFR at DCA/IAD/MRB and IFR at CHO. These clouds
may end up lingering into Thursday afternoon, though this is
less certain.

Additional showers and storm are likely at times late Thursday
through Friday as the front remains nearby...though exact timing
and placement are highly uncertain. Just included a broad brush
mention in the extended TAFs for now. Additionally, morning fog
possible each morning, associated with moisture from recent
rains. CHO would be the best candidate for this.

VFR conditions expected this weekend and into early next week but
showers and thunderstorms may cause brief periods of
restrictions.

&&

.MARINE...
Light winds expected through Friday, outside of gusty winds in
thunderstorms. Can't completely rule out a rogue storm over the
lower Potomac into the central Bay tonight as activity works
northward from central Virginia. However, the greatest chance
for showers and storms is Thursday and Friday, as the frontal
boundary to our south this evening slowly pushes northward, and
an upper trough moves overhead into Friday.

No Small Craft Advisories expected at this time for this
weekend.

&&

.HYDROLOGY...
Thursday afternoon and evening are growing a bit more concerning
over central/southern MD and northeast VA, mainly southeast of
I-95. Several things of note for Thursday afternoon. First, a
stalled /slow-moving boundary will be situated over central
VA/southern MD. This boundary will be roughly parallel to the
WSW mid-upper level flow, which will favor training storms along
the front. PWATs, while not exceedingly impressive, should be
close to 2 inches near/south of the boundary. Given the recent
heavy rainfall from Isaias, FFG values are quite low over
central/southern MD (1-1.5 inches in an hour). Many areas saw
4-6 inches of rain Tuesday, with some even seeing up to 7-8
inches. The 12z run of the HREF show the potential for several
inches of rain over this region in roughly a 6 hour period
Thursday afternoon/evening. This would easily exceed FFG if
realized. WPC has introduced the slight risk of excessive
rainfall over this area tomorrow as a result of all of this.
Monitor the latest forecast for updates.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...ADS/CJL
SHORT TERM...CJL
LONG TERM...JMG
AVIATION...ADS/CJL/JMG
MARINE...ADS/CJL/JMG
HYDROLOGY...CJL
Hazardous weather outlook, Aug 6, 1:51 AM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
251 AM EDT Thu Aug 6 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-070700-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
251 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Overnight

A Flash Flood Watch is in effect for the rest of tonight.
Thunderstorms may produce scattered instances of flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch is in effect through Thursday evening for
the outlook area. Thunderstorms may produce scattered instances
of flooding.

Isolated severe thunderstorms are also possible, primarily on
Thursday.

Scattered thunderstorms may produce isolated instances of
flooding Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-070700-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
251 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Overnight

A Flash Flood Watch is in effect for the rest of tonight for
eastern and southern portions of the outlook area. Thunderstorms
may produce scattered instances of flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch is in effect through Thursday evening for
eastern and southern portions of the outlook area. Thunderstorms
may produce scattered instances of flooding.

Isolated severe thunderstorms are also possible, primarily on
Thursday.

Scattered thunderstorms may produce isolated instances of
flooding Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 32 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 6, 3:00 AM EST
Where
Montgomery County, 0.84 mi S of Brookmont
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.938, -77.118

Multiple trees were blown down along Clara Barton Parkway near the MD/DC line.

Thunderstorm Wind, Anne Arundel

When
August 6, 3:37 AM EST
Where
Anne Arundel County, 1.11 mi S of Odenton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.064, -76.703

Waugh Chapel Road was closed due to trees blown into the roadway between Seneca Drive and Strawberry Lake Way.

Thunderstorm Wind, Anne Arundel

When
August 6, 3:41 AM EST
Where
Anne Arundel County, 0.2 mi SSE of Gambrills
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.067, -76.668

Trees were blown down on MD-175 Annapolis Road between Gambrills Road/Dairy Lane and Claffy Avenue.

Thunderstorm Wind, Anne Arundel

When
August 6, 4:10 AM EST
Where
Anne Arundel County, 0.66 mi NNW of Parole
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.988, -76.536

A tree was blown down on MD-2 Solomons Island Road just north of US-50 John Hanson Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901061, 901064, 901066, 901067.